Alert archive / Maine / Special Weather Statements in 2021
Special Weather Statement, NWS Caribou, ME
NWS Caribou, ME issued this special weather statement at May 16, 2021, 3:25 PM EDT for Penobscot County, Maine. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 3:25 PM EDT (19:25 UTC)
- Expired
- May 16, 2021, 4:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Caribou, ME
County Penobscot County, ME
The radar
The Caribou radar (KCBW), 70 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152 WWUS81 KCAR 161925 SPSCAR Special Weather Statement National Weather Service Caribou ME 325 PM EDT Sun May 16 2021 MEZ005-006-011-162000- Southeast Aroostook-Central Penobscot-Northern Penobscot- 325 PM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AROOSTOOK AND EAST CENTRAL PENOBSCOT COUNTIES... At 323 PM EDT, a strong thunderstorm was located 8 miles northeast of Lincoln Township, or 9 miles northeast of Lincoln, moving north at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... East Millinocket, Medway, Springfield, Lincoln Township, Lee, Mattawamkeag, Chester, Winn, Woodville, Kingman, Macwahoc, Grindstone, Molunkus, Monarda, Silver Ridge and Benedicta. This includes the following highways... Interstate 95 between mile markers 241 and 257. State Highway 11 between East Millinocket and Grindstone. If outdoors, consider seeking shelter inside a building. LAT...LON 4540 6820 4535 6844 4575 6865 4581 6828 TIME...MOT...LOC 1923Z 165DEG 29KT 4545 6835 $$ Duda
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at May 16, 2:52 PM EDT, 33 minutes earlier.
Area forecast discussion, May 16, 2:52 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Caribou ME 252 PM EDT Sun May 16 2021 .SYNOPSIS... High pressure will slowly move south of the region through Monday. A cold front will cross the area Tuesday. High pressure will build south of the region Wednesday through Thursday. Low pressure will track to our north late Friday. && .NEAR TERM /THROUGH MONDAY/... A couple weak disturbances early this evening, one to our north and one moving through southern New England, will support some spotty showers and isolated thunderstorms this evening, especially across central areas. Otherwise, tonight will be partly cloudy with lows in the 40s across the area. We will remain in weak northwesterly flow aloft on Monday. The southern reach of a weak occlusion pushing into the area will bring a light southwesterly wind at the surface. The differential advection involving warmer air moving in under relatively cooler air aloft is expected to result in some instability with capes up to 500-1000 J/KG across the area with the higher capes in central parts of our region. This will allow for some midday and afternoon thunderstorms to develop, especially over the central and western highlands again. Otherwise, Monday will be partly cloudy and seasonably warm over the region. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... The showers and thunderstorms should diminish by Monday night with the loss of diurnal heating. However, this lack of rain should be short lived with the approaching cold front bringing the next round of showers in the far north. SSW winds along the coast should push a developing marine layer onto the coastal Downeast during the early morning hours. By Tuesday, the cold front begins to descend through the state, providing the needed lift for convection. The night’s developing cloud cover will prevent some radiative lifting, though temperatures are expected to be rather mild. A chance of showers and thunderstorms are expected in advance of the cold front. Upper air models have instability values slightly lower than Monday’s, but steep lapse rates and strong upper level divergence bumped up thunderstorms to chance. Can’t rule out some gusty winds with these storms. Dry air aloft and a higher freezing level will most likely keep hail out. By Tuesday night, the cold front should move out over the waters, switching wind to NW and pushing the rain out. Clouds should remain, keeping temperatures rather mild. By Wednesday weak surface high pressure will dry out the surface, lowering dew points and pushing out clouds. Expect temperatures to be slightly warmer than Tuesday. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... An upper level ridge sitting off to the southwest will funnel in the next rounds of disturbances across the region through the rest of the week. The location and timing of these systems will be difficult to determine as they make their way over the crest of the ridge and across the state. Friday should see the rain showers with a passing cold front, however, GFS and Euro have the system coming through Friday afternoon from west to east while Canadian has the system moving through Friday night from the north. Nevertheless, these upper level disturbances, frontal lift, and diurnal heating should help support the chances of daily showers and thunderstorms for the rest of the week. Expect another cold front by Monday. Temperatures will remain above normal. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... NEAR TERM: VFR conditions are expected across the area tonight with the localized exception of any brief showers or thunderstorms this evening. Winds will be light and variable. VFR conditions are expected Monday with isolated showers or thunderstorms possibly briefly lowering conditions to MVFR in a few spots during the afternoon. SHORT TERM: Monday night...VFR/MVFR conditions with decreasing showers and a slight chance of thunderstorms early, then VFR. Occasional MVFR conditions possible late across northern areas with a chance of showers. Light winds. Tuesday...Variable conditions with a chance of showers and thunderstorms. SSW winds 10 to 15 kts, becoming WNW in the wake of a cold front. Tuesday night...VFR/MVFR with a chance of showers and thunderstorms early, then VFR. NW winds around 10 kts. Wednesday...VFR. A slight chance of showers across mostly northern areas. NNW winds 10 to 15 kts, becoming light. Wednesday night...VFR. Light winds. Thursday...VFR early, then VFR/MVFR with a chance of showers and thunderstorms. Light winds. && .MARINE... NEAR TERM: Wind and seas will remain below SCA tonight and Monday. Slightly more humid air moving over the waters may result in a bit of light fog or mist late tonight into Monday. SHORT TERM: Winds and seas will remain below SCA Monday night through Wednesday. Visibilities could be reduced due to patchy fog Monday night. Expect chance of showers over the waters Tuesday and Tuesday night with SW winds switching to NW after sunset. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Bloomer Short Term...LaFlash Long Term...LaFlash Aviation...Bloomer/LaFlash Marine...Bloomer/LaFlash
Hazardous weather outlook, May 16, 3:32 AM EDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 332 AM EDT Sun May 16 2021 MEZ001>006-010-011-015>017-029>032-170745- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 332 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms will develop again this afternoon. A few of the stronger showers and storms may produce gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-170745- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 332 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 16, 1:04 PM EDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Caribou ME 104 PM EDT Sun May 16 2021 MEZ015-016-161730- Interior Hancock-Southern Penobscot- 104 PM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HANCOCK COUNTY... At 103 PM EDT, a strong thunderstorm was located 12 miles northeast of Dedham, or 15 miles southeast of Old Town, moving northeast at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Dedham, Eddington, Bradley, Clifton, Otis, Mariaville, Eastbrook, Waltham, Amherst, Aurora and Great Pond. This includes State Highway 9 between Clifton and Aurora. If outdoors, consider seeking shelter inside a building. LAT...LON 4465 6841 4478 6859 4499 6837 4480 6811 TIME...MOT...LOC 1703Z 225DEG 11KT 4477 6843 Duda
Special weather statement, May 16, 1:46 PM EDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Caribou ME 146 PM EDT Sun May 16 2021 MEZ002-005-006-161815- Southeast Aroostook-Northeast Aroostook-Northern Penobscot- 146 PM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES... At 145 PM EDT, a strong thunderstorm was located near Moosehorn Crossing, or 24 miles north of Patten, moving northeast at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Masardis, Oxbow, Moosehorn Crossing, Grand Lake Seboeis and Saint Croix. If outdoors, consider seeking shelter inside a building. LAT...LON 4621 6859 4634 6878 4657 6854 4638 6826 TIME...MOT...LOC 1745Z 224DEG 14KT 4633 6862 Duda
Special weather statement, May 16, 2:33 PM EDT, 52 minutes before
Special Weather Statement National Weather Service Caribou ME 233 PM EDT Sun May 16 2021 MEZ002-005-006-161900- Southeast Aroostook-Northeast Aroostook-Northern Penobscot- 233 PM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY... At 232 PM EDT, a strong thunderstorm was located over Oxbow, or 24 miles south of Portage, moving northeast at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Ashland, Masardis, Oxbow, Scopan, Squa Pan and Saint Croix. This includes State Highway 11 between Masardis and Squapan. LAT...LON 4629 6843 4643 6860 4660 6840 4639 6815 TIME...MOT...LOC 1832Z 229DEG 6KT 4641 6844 Duda
Special weather statement, May 16, 3:25 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Caribou ME 325 PM EDT Sun May 16 2021 MEZ005-006-011-162000- Southeast Aroostook-Central Penobscot-Northern Penobscot- 325 PM EDT Sun May 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AROOSTOOK AND EAST CENTRAL PENOBSCOT COUNTIES... At 323 PM EDT, a strong thunderstorm was located 8 miles northeast of Lincoln Township, or 9 miles northeast of Lincoln, moving north at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... East Millinocket, Medway, Springfield, Lincoln Township, Lee, Mattawamkeag, Chester, Winn, Woodville, Kingman, Macwahoc, Grindstone, Molunkus, Monarda, Silver Ridge and Benedicta. This includes the following highways... Interstate 95 between mile markers 241 and 257. State Highway 11 between East Millinocket and Grindstone. If outdoors, consider seeking shelter inside a building. LAT...LON 4540 6820 4535 6844 4575 6865 4581 6828 TIME...MOT...LOC 1923Z 165DEG 29KT 4545 6835 Duda
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:04 PM EDT | Special Weather Statement | CAR | Hancock | 26 min |
| May 16, 1:46 PM EDT | Special Weather Statement | CAR | Aroostook | 29 min |
| May 16, 2:33 PM EDT | Special Weather Statement | CAR | Aroostook | 27 min |
| May 16, 3:59 PM EDT | Special Weather Statement | CAR | Aroostook | 31 min |
| May 16, 4:38 PM EDT | Special Weather Statement | CAR | Hancock | 37 min |
| May 16, 4:42 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 36 min |
| May 16, 5:42 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 48 min |
Nearby
Special Weather Statements in Maine, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.